Could SSRIs trigger osteoporosis?

Could SSRIs be linked with brittle bones? Sanjay Tanday investigates.

What is the story?
Regular use of commonly prescribed antidepressants may increase the risk of osteoporosis in the elderly, according to US media reports.

Researchers found that people who used SSRIs such as Prozac (fluoxetine) or Seroxat (paroxetine) developed thinner bones than those who did not take them.

Hip bone mineral density (BMD) readings were found to be 3.9 per cent lower among men who had taken SSRIs.

In women, SSRI use caused BMD at the hip to decrease by 0.82 per cent annually compared with a decrease of 0.47 per cent among women who did not use antidepressants.

The findings suggest SSRIs may interfere with the cells responsible for regular breakdown and rebuilding of bone.

Previous research has shown that serotonin receptors and the serotonin transporter have been found in osteoblasts and osteocytes, suggesting a role for SSRIs in bone physiology.

What is the research?
The reports are based on US studies that investigated the potential association between SSRIs and bone loss.

Researchers from Minnesota University assessed use of SSRIs and tricyclic antidepressants (TCAs) in 2,722 women, with an average age of 79, who had enrolled in a study of osteoporotic fractures.

The researchers identified 198 women as SSRI users, 118 as users of TCA and 2,406 as non-users of either.

Measurements of hip BMD were taken from each participant at the beginning of the study and five years later.

BMD at the hip decreased by 0.82 per cent per year in SSRI users, compared with a decrease of 0.47 per cent per year in those who used TCAs and those who did not take antidepressants.

Other risk factors such as depression severity and calcium supplement use were adjusted for.

Another study, conducted by researchers from the Health and Sciences University in Portland, examined the link between SSRIs and loss of bone mineral density in 5,995 men aged 65 and over, 160 of whom used SSRIs.

Measurements of BMD at the hip were taken at the start of the study and then two years later, at the end. Total hip BMD was found to be 3.9 per cent lower among SSRI users than among non-users, decreasing from 0.96g/cm2 to 0.92g/cm2.

What do the researchers say?
Lead researcher of the Minnesota University study Dr Susan Diem, an expert in epidemiology clinical research, said: 'One explanation for our findings is that SSRIs may have a direct deleterious effect on bone.

'This theory is supported by findings of in vitro and in vivo laboratory investigations.'

But further investigation of SSRIs and rates of change in BMD in other populations with longer follow-up is warranted.

Lead researcher of the Portland study, Dr Elizabeth Haney, from the division of general internal medicine and geriatrics, said that because of the prevalence of SSRI use in the general population, the findings suggest people using SSRIs may need osteoporosis screening.

What do other experts say?
North Shields GP Dr Dave Tomson, who has an interest in mental health, said that the studies underline the need to only prescribe antidepressants to patients where benefits will outweigh the risks.

Arch Intern Med 2007;167:1,240-51

INFORMING PATIENTS

  • Using SSRIs reduced hip bone density by 3.9 per cent in elderly men.
  • In elderly women, use of SSRIs almost doubled the rate of hip bone loss from 0.47 to 0.82 per cent.
  • GPs should advise SSRI use only when benefits clearly outweigh risks.
Comment below and tell us what you think

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus